Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Hypertens (Greenwich). 2003 Sep-Oct;5(5):330-5.

Incidence of pedal edema formation with dihydropyridine calcium channel blockers: issues and practical significance.

Author information

  • Division of Nephrology, University of Maryland Hopsital, Baltimore, MD 21201, USA. mweir@medicine.umaryland.edu

Abstract

Dihydropyridine calcium channel blockers comprise a class of powerful, well-tolerated, and safe antihypertensive agents that are widely used either alone or as a key component of combination therapy for hypertension. Peripheral edema, particularly of the lower limbs, is one of the most common adverse effects of dihydropyridine calcium channel blockers and may result in the need for dose reduction or drug withdrawal, both of which can adversely affect antihypertensive efficacy. Optimal use of these important drugs will involve careful dosing and sensitivity to strategies to diminish the likelihood of edema. Diuretics, either loop or thiazide, are usually not effective in alleviating pedal edema. Angiotensin-converting enzyme inhibitors or angiotensin receptor blockers in combination with a dihydropyridine calcium channel blocker may be helpful in this regard. Some calcium channel blockers may be less likely to cause pedal edema compared with others. This paper will review existing explanations of why there may be differences. A favorable tolerability profile is of particular importance for an antihypertensive medication, since hypertension is a chronic disorder necessitating long-term treatment and patient compliance.

PMID:
14564133
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk